MAUDE Adverse Event Report: SONOVA AG PHONAK SKY L-UP; BEHIND-THE-EAR-AIR-CONDUCTION HEARING AID

SONOVA AG PHONAK SKY L-UP; BEHIND-THE-EAR-AIR-CONDUCTION HEARING AID
Model Number 0501082T3
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/12/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The patient is an 18-month-old girl who was using phonak sky l90-up hearing aids with tamper-proof battery doors and zinc-air battery.It has been reported to the manufacturer that the patient has managed to open the battery door and swallowed a single button cell battery on two separate occasions ((b)(6) 2025 and (b)(6) 2025).Both times a single battery was identified on the x-ray in the patient's stomach.During the second incident, one battery was ingested but the other was found in her mouth before it could be ingested.The batteries exited patient's system and the patient did not experience any harm due to this incident.
 
Additional Manufacturer Narrative
The manufacturer has initiated the investigation and follow up with the hcp to clarify the circumstances of the incident.The accompanying user guide contains instructions about the correct use of tamper-proof battery door and hazard warnings about the danger of swallowing a battery and other small and detachable parts, to keep the device out of reach of children and if swallowed to consult a physician immediately.The device complies with iec 60601-1-11 §8.5.2 requirement.The risk file has already considered and includes a risk addressing possibility of swallowing a battery.The investigation is ongoing.The manufacturer will submit a follow up report upon availability of new information.This case is related to 3005085999-2025-00006.
 
Additional Manufacturer Narrative
The manufacturer conducted an investigation which included device analysis, follow up interviews with the hcp, labelling and other documentation review, and review of similar complaints.Device analysis showed existing damage to the hearing aid housing, particularly around the door area and to the locking mechanism.There was a fatigue fracture (a crack) observed inside the battery door that could propagate under small and repeated loads.Due to this the material may lose stiffness and can deform, potentially reducing the locking mechanism.The wear patterns at the edge of housing indicate unusual scratch markings observed on the housing and door interface.Such patterns should not occur if the device is opened using the designated battery door opening tool.Frequent opening of the battery door using alternative methods, rather than the dedicated tool, is not intended and can damage the device.The accompanying user guide contains instructions about the correct use of the hearing aid and tamper-proof battery door such as how to correctly open and close the battery door, to use only correct battery type, to avoid mechanical stress to hearing aids and to inspect the hearing aids before use if mechanical shock occurred.The user guide also contains hazard warnings about the danger of swallowing a battery and other small and detachable parts, to keep the device out of reach of children and if swallowed to consult a physician immediately.The review of the risk file confirmed that risks addressing possibility of swallowing a battery have already been already considered.The review of applicable requirements and tests confirmed that the device complies with iec 60601-1-11 and specifically §8.5.2.The manufacturer checked internal complaint database for similar incidents in the past 5 years.There were no other cases recorded relating to swallowing batteries from phonak sky l or other similar devices intended for use in children below 36 months.The manufacturer is monitoring for trends and no trends with paediatric devices or tamper proof door have been recorded to date.The manufacturer will keep monitoring for trends.This case is related to 3005085999-2025-00006.

Brand Name
PHONAK SKY L-UP
Common Device Name
BEHIND-THE-EAR-AIR-CONDUCTION HEARING AID
Manufacturer (Section D)
SONOVA AG
laubisruetistrasse 28
stafa, zurich 8712
SZ  8712
Manufacturer Contact
aleksandra enns-bray
laubisruetistrasse 28
stafa, zurich 8712
SZ   8712
MDR Report Key21676611
Report Number3005085999-2025-00005
Device Sequence Number7740340
Product Code OSM
UDI-Device Identifier07613389633559
UDI-Public(01)07613389633559
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number0501082T3
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer06/04/2025
Initial Report FDA Received Date03/24/2025
Supplement Report FDA Received Date06/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/25/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PHONAK SKY L-UP (B)(4).
Outcome Attributed to Adverse Event Other;
Patient Age18 MO
Patient SexFemale